Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 274, NWS Springfield, MO

September 14, 2005Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 14, 2005, 11:33 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2005, 11:33 PM CDT (04:33 UTC)
Expired
Sep 15, 2005, 12:23 AM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Bourbon County, KS, Crawford County, KS

The radar

The Tulsa radar (KINX), 155 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 150434
SVRSGF
KSC011-037-150530-
/O.NEW.KSGF.SV.W.0274.050915T0433Z-050915T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 PM CDT WED SEP 14 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS.
  BOURBON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1230 AM CDT.

* AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF THAYER TO
  GALESBURG TO LIBERTY...AND MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR WALNUT BY MIDNIGHT CDT.
  NEAR HEPLER BY 1210 AM CDT.
  NEAR MCCUNE BY 1215 AM CDT.
  NEAR UNIONTOWN BY 1220 AM CDT.
  NEAR REDFIELD BY 1225 AM CDT.
  NEAR ARMA BY 1230 AM CDT.

THE TOWNS OF GREENBUSH...BRAZILTON...PORTERVILLE...PETERSBURG...
FARLINGTON...HIATTVILLE...PAWNEE STATION...MARMATON...BEULAH AND POLK
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3761 9566 3738 9543 3700 9564 3742 9464
      3775 9459 3801 9472

$$

BROWNING
3 follow-up statements
000 
WUUS53 KSGF 150443 CCA
SVRSGF
KSC011-037-150530-
/O.COR.KSGF.SV.W.0274.050915T0433Z-050915T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 PM CDT WED SEP 14 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS.
  BOURBON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1230 AM CDT.

* AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED NEAR WALNUT...AND MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  -2147483648 MILES NORTH OF HEPLER BY 1145 PM CDT.
  NEAR PITTSBURG BY 1150 PM CDT.
  -2147483648 MILES NORTH OF UNIONTOWN BY 1155 PM CDT.
  -2147483648 MILES NORTH OF REDFIELD BY 1205 AM CDT.
  -2147483648 MILES NORTH OF FORT SCOTT BY 1215 AM CDT.
  -2147483648 MILES NORTH OF FULTON BY 1225 AM CDT.

THE TOWNS OF GREENBUSH...BRAZILTON...BEULAH...PORTERVILLE...
CHICOPEE...LONE OAK...RINGO...PETERSBURG...FARLINGTON AND POLK ARE
ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3761 9566 3738 9543 3700 9564 3742 9464
      3775 9459 3801 9472

$$

BROWNING
000 
WWUS53 KSGF 150445
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 PM CDT WED SEP 14 2005

KSC011-037-150530-
/O.CON.KSGF.SV.W.0274.000000T0000Z-050915T0530Z/
BOURBON KS-CRAWFORD KS-
1145 PM CDT WED SEP 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CRAWFORD AND BOURBON
COUNTIES UNTIL 1230 AM CDT...

AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CHANUTE TO ST. PAUL TO 6
MILES SOUTH OF MOUND VALLEY...AND MOVING NORTHEAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR WALNUT BY 1155 PM CDT.
  NEAR HEPLER BY MIDNIGHT CDT.
  NEAR UNIONTOWN BY 1215 AM CDT.
  NEAR GIRARD BY 1225 AM CDT.
  NEAR FULTON BY 1230 AM CDT.

THE TOWNS OF PORTERVILLE...GREENBUSH...PETERSBURG...BRAZILTON...
HIATTVILLE...PAWNEE STATION...MARMATON...FARLINGTON...DEVON AND
BEULAH ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3761 9566 3738 9543 3700 9564 3742 9464
      3775 9459 3801 9472

$$

BROWNING
000 
WWUS53 KSGF 150523
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 AM CDT THU SEP 15 2005

KSC011-037-150532-
/O.CAN.KSGF.SV.W.0274.000000T0000Z-050915T0530Z/
BOURBON KS-CRAWFORD KS-
1222 AM CDT THU SEP 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD AND BOURBON COUNTIES
HAS BEEN CANCELLED...

AT 1220 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3761 9566 3738 9543 3700 9564 3742 9464
      3775 9459 3801 9472

$$

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 6:14 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Sep 14, 6:14 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT WED SEP 14 2005

.DISCUSSION...
WATER VAPOR IMAGERY AND PROFILERS SHOWED A SUBTLE SHORTWAVE AT 700
MB TRANSLATING EASTWARD ACROSS SOUTHERN MISSOURI THIS AFTERNOON.
SCATTERED SHOWERS LINGERED AHEAD OF THIS SYSTEM BUT MOST OF THE
CONVECTION REMAINED WELL TO THE SOUTH ALONG A STALLED FRONT ACROSS
CENTRAL OKLAHOMA AND ARKANSAS. FARTHER WEST A WELL DEFINED SHORTWAVE
WAS LOCATED OVER THE SOUTHERN ROCKIES WITH A 110 KT 250 MB JET
STREAKING FROM THE DESERT SOUTHWEST TO THE CENTRAL PLAINS.

EXPLOSIVE THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON
INTO THE EVENING ACROSS THE SOUTHERN PLAINS AHEAD OF THE APPROACHING
SHORTWAVE. THE CONVECTION WILL LIKELY ORGANIZE INTO A LARGE
CONVECTIVE COMPLEX THAT WILL MIGRATE EASTWARD NIGHT. INCREASING
SYNOPTIC SCALE LIFT WILL SPREAD INTO THE OZARKS REGION LATE TONIGHT
INTO THURSDAY MORNING AS THE AREA COMES UNDER THE INFLUENCE OF THE
ENTRANCE REGION OF THE UPPER JET. IN ADDITION THE LOW LEVEL JET WILL
STRENGTHEN AHEAD OF THE APPROACHING SHORTWAVE RESULTING IN STRONG
MOISTURE TRANSPORT INTO SOUTHERN MISSOURI. ALTHOUGH THE DEVELOPMENT
OF PRECIPITATION LATER TONIGHT WILL BE SOMEWHAT DEPENDENT ON THE
EVOLUTION OF THE CONVECTIVE COMPLEX...AMPLE LIFT AND MOISTURE
TRANSPORT DOES SUPPORT WIDESPREAD RAINFALL. A FEW STORMS MAY REACH
SEVERE LIMITS LATE TONIGHT ACROSS FAR SOUTHERN MISSOURI WHERE MODEST
ELEVATED INSTABILITY WILL EXIST AND MOISTURE CONVERGENCE WILL BE
MAXIMIZED. HOWEVER HEAVY RAINFALL AND THE POSSIBILITY OF LOCALIZED
FLOODING WILL BE THE PRIMARY CONCERN. A FLOOD WATCH WILL NOT BE
ISSUED AT THIS TIME FOR FAR SOUTHERN MISSOURI DUE TO THE RELATIVELY
DRY CONDITIONS THAT REMAIN AND THE UNCERTAINTY OF CONVECTIVE
DEVELOPMENT.

RAIN AND EMBEDDED CONVECTION WILL LINGER INTO THURSDAY AS THE
SHORTWAVE MAKES ITS WAY ACROSS THE REGION. PRECIPITATION WILL
GRADUALLY TAPER OFF DURING THE AFTERNOON. DRIER AIR WILL ADVECT INTO
THE REGION THURSDAY NIGHT AND FRIDAY AS SURFACE HIGH PRESSURE RIDGES
INTO THE OZARKS.

BELOW NORMAL TEMPERATURES WILL LINGER FOR ANOTHER COUPLE OF DAYS. A
SOUTHERLY FLOW AND NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES WILL
RETURN THIS WEEKEND. WARM AIR ADVECTION PRECIPITATION MAY DEVELOP
OVER PORTIONS OF THE PLAINS AND MIDWEST LATER THIS WEEKEND AND EARLY
NEXT WEEK. AT THIS TIME IT APPEARS THAT THIS ACTIVITY WILL BE
FOCUSED TO OUR NORTH. ANOTHER FRONT IS PROGGED TO PUSH ACROSS THE
FORECAST AREA THE MIDDLE OF NEXT WEEK.

FOSTER

&&

.AVIATION...
FOR THE 00Z TAFS...BELIEVE THAT ELEVATED CONVECTION WILL REFOCUS
NEAR 850 MB BOUNDARY WHICH IS CLOSE TO A KJLN...KSGF LINE LATER
TONIGHT...THEN CONTINUE THROUGH MUCH OF THE MORNING. MOST OF THE
THUNDER MAY STAY SOUTH OF BOTH TAF SITES...SO HAVE NOT INCLUDED IN
THE TAFS WITH THIS ISSUANCE...BUT MAY HAVE TO INTRODUCE THUNDER WITH
THE 06Z TAFS.  HAVE BROUGHT CIGS DOWN BELOW 1000 FEET AFTER 12Z.

BROWNING

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 14, 10:11 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 PM CDT WED SEP 14 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1011 PM CDT WED SEP 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 WEATHER HAZARDS EXPECTED:

SCATTERED THUNDERSTORMS PRODUCING...
ISOLATED WIND GUSTS OF 60 MPH.
ISOLATED HAIL UP TO THE SIZE OF PENNIES.
LOCALIZED FLOODING AND FREQUENT CLOUD TO GROUND LIGHTNING.

 AREAS AFFECTED AND TIMING:

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE FORECAST
AREA...BUT ANY SEVERE WEATHER WILL BE CONFINED TO FAR SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS AFTER MIDNIGHT.

 DISCUSSION:

A COMPLEX OF THUNDERSTORMS ACROSS CENTRAL OKLAHOMA WILL MOVE INTO
SOUTHEAST KANSAS AND WESTERN MISSOURI AFTER MIDNIGHT...THEN THROUGH
THE REMAINDER OF THE OZARKS BETWEEN 2 AND 6 AM. DUE TO LIMITED
INSTABILITY...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...HOWEVER...DUE TO DEEP SHEAR AND UPPER LEVEL
ENERGY...ISOLATED SEVERE WIND GUSTS WILL BE POSSIBLE. THE MAIN
THREAT WILL BE LOCALIZED FLOODING IN AREAS THAT RECEIVED ONE TO TWO
INCHES OF RAINFALL TUESDAY NIGHT...HOWEVER WIDESPREAD FLOODING IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL LIKELY BE ONGOING THURSDAY MORNING ACROSS
SOUTHERN MISSOURI. THE RISK OF SEVERE WEATHER APPEARS TO BE LOW
THURSDAY...BUT HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED OVERNIGHT...HOWEVER RAINFALL REPORTS ARE
WELCOME ALONG WITH ANY FLOODING REPORTS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

JLT

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.